Skip to Main Content

Mathematics of Computation

Published by the American Mathematical Society since 1960 (published as Mathematical Tables and other Aids to Computation 1943-1959), Mathematics of Computation is devoted to research articles of the highest quality in computational mathematics.

ISSN 1088-6842 (online) ISSN 0025-5718 (print)

The 2020 MCQ for Mathematics of Computation is 1.78.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Marginal stability and stabilization in the numerical integration of ordinary differential equations
HTML articles powered by AMS MathViewer

by H. Brunner PDF
Math. Comp. 24 (1970), 635-646 Request permission


Strongly stable and consistent multistep methods with maximum order are subject to marginal (or weak) stability. In this paper we introduce modified multistep methods whose coefficients depend linearly on the stepsize $h$ and a parameter $L$ in such a way that the order of the original method is not decreased. By choosing $L$ in a suitable manner (depending essentially on ${f_y}(x,y)$ of the differential equation $y’ = f(x,y)$ and on the growth parameters of the multistep method), marginal stability can be eliminated.
  • Hermann Brunner, Stabilization of optimal difference operators, Z. Angew. Math. Phys. 18 (1967), 438–444 (English, with German summary). MR 218022, DOI 10.1007/BF01601284
  • Hermann Brunner, Stabilisierung optimaler Differenzenverfahren zur numerischen Integration gewöhnlicher Differentialgleichungen, Abhandlung zur Erlangung der Würde eines Doktors der Mathematik der Eidgenössischen Technischen Hochschule Zürich, Juris Druck + Verlag, Zürich, 1969 (German). Dissertation No. 4182. MR 0264850
  • Germund Dahlquist, Convergence and stability in the numerical integration of ordinary differential equations, Math. Scand. 4 (1956), 33–53. MR 80998, DOI 10.7146/math.scand.a-10454
  • Germund Dahlquist, Stability and error bounds in the numerical integration of ordinary differential equations, Kungl. Tekn. Högsk. Handl. Stockholm 130 (1959), 87. MR 102921
  • Peter Henrici, Discrete variable methods in ordinary differential equations, John Wiley & Sons, Inc., New York-London, 1962. MR 0135729
  • Peter Henrici, Error propagation for difference method, John Wiley & Sons, Inc., New York-London, 1963. MR 0154416
  • Morris Marden, Geometry of polynomials, 2nd ed., Mathematical Surveys, No. 3, American Mathematical Society, Providence, R.I., 1966. MR 0225972
  • T. E. Hull and A. C. R. Newbery, Corrector formulas for multi-step integration methods, J. Soc. Indust. Appl. Math. 10 (1962), 351–369. MR 152150
Similar Articles
  • Retrieve articles in Mathematics of Computation with MSC: 65.61
  • Retrieve articles in all journals with MSC: 65.61
Additional Information
  • © Copyright 1970 American Mathematical Society
  • Journal: Math. Comp. 24 (1970), 635-646
  • MSC: Primary 65.61
  • DOI:
  • MathSciNet review: 0273821